Michigan, 2004Hail and Damaging Winds in Michigan, July 21, 2004
July 21, 2004 · NWS GRR · 8 events in 7 counties and zones
7 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- $15,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 21, 1:35 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EDT WED JUL 21 2004
.SHORT TERM...
TIMING AND DEVELOPMENT OF ANY SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING IS THE MAIN PROBLEM FOR THE SHORT TERM FORECAST. STORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WINDS TO 70 MPH.
ETA WINDS THIS AM DID NOT INITIALIZE TOO WELL AND GFS SEEMED TO HAVE
A BETTER HANDLE ON MID LEVEL WINDS GIVING 30 TO 40 KNOTS. MAIN
INHIBITOR EARLY THIS AFTERNOON WAS A LACK OF STEEP LAPSE RATES IN
THE MID LEVELS TO KEEP WEAK UPDRAFTS IN THE LOW LEVEL MOVING UP.
EXPECT THAT THIS LACK OF ENERGY WILL BE OVERCOME BY THE SHORT WAVE
ENERGY LATER THIS AFTERNOON INTO THE EVENING HOURS. FLY IN THE
OINTMENT ON THIS WILL BE IF THE WARM LAYER...MENTIONED ON 18Z SPC
MCD..H850 - H7 ON THE 18Z DAVENPORT WORKS ITS WAY EAST. APX AND DTX
18Z SOUNDINGS DID NOT HAVE THE WARM LAYER SO STILL A LARGE ARE OF
UNSTABLE AIR WITH LIS AROUND -7 IN MI TO WORK WITH AND NO CINH.
WILL STILL HAVE TO WAIT TO SEE HOW THE SHORT WAVE INTERACTS WITH THE
UNSTABLE ENVIRONMENT LATER THIS AFTERNOON AND EVE. SPC UPGRADED
EXTREME SRN MI TO MDT RISK AT 18Z WHICH LOOKS LIKE A GOOD CALL ATTM.
ADDITIONAL THREAT FROM STORMS THIS AFTN AND EVE WILL BE HEAVY RAIN
WITH TROPICAL DEW POINTS AT THE SURFACE AND A K INDEX OF 35. EXPECT
THAT PERIODS OF BRIEF LOCALLY HEAVY RAIN WILL ALSO BE A
CONSIDERATION IN THE FORECAST THIS EVENING. THE GOOD NEWS IS THAT
THE STORMS SHOULD BE MOVING AROUND 30 KNOTS AND THEREFORE NOT LAY
DOWN A WHOLE LOT OF RAIN IN ANY ONE AREA.
IT LOOKS LIKE THE MAIN ACTIVITY WILL BE BETWEEN 6PM AND MIDNIGHT FOR
THE GRR CWA. TOMORROW THE ACTUAL COLD FRONT MOVES NW TO SE ACROSS
THE AREA EXITING THE AREA IN MID AFTERNOON. THINGS WILL BE DRYING
OUT AGAIN BUT HAVE LEFT SLGT CHC POPS IN THE N AND CHC POPS IN THE
SOUTH FOR THE POSSIBILITY OF ANY SHOWERS AND TSTMS THAT DO DEVELOP
ALONG THE FRONT. FRIDAY AND SATURDAY KEEP N WINDS WITH LOWER TEMPS
AND DEW POINTS MOVING INTO THE AREA AND NO RAIN.
.LONG TERM...
THE SAT NIGHT THROUGH MON TIME FRAME CONTINUES TO LOOK FAIRLY QUIET
AROUND THE GREAT LAKES AS SFC RIDGING IS STILL EXPECTED TO BE
NEARBY/OVERHEAD. WITH THE SFC RIDGE NEARBY...LOW TEMPS WILL STILL
BE FAIRLY COOL ON SAT NIGHT AS LOWS WILL BE MAINLY IN THE 50S WITH A
FEW 40S POSSIBLE IN THE NORMALLY COOLER AREAS. HIGHS ON SUN WILL
START TO REBOUND AS COMPARED TO FRI AND SAT. MID TO UPPER 70S CAN BE
EXPECTED SUN AND TEMPS WILL BE SLIGHTLY WARMER ON MON.
TUE LOOKS AS IF IT MIGHT NOT BE AS DRY AS PREVIOUSLY THOUGHT. THE
UPPER TROUGH IN PLACE TO OUR WEST OVER THE WEEKEND AND EARLY NEXT
WEEK TRIES TO CLOSE OFF AND MOVE INTO THE GREAT LAKES ON TUE. THE
00Z RUNS OF THE GFS AND ECMWF BRING A CHC OF SOME PCPN INTO THE AREA
FOR TUE WITH THIS SYSTEM. WE WILL ADD A CHC OF SHOWERS/STORMS IN FOR
TUE AND LEAVE WED DRY AS THE SYSTEM SHOULD BE EAST BY THEN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MWH NJJ
Hazardous weather outlook, Jul 21, 12:55 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT WED JUL 21 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
155 PM EDT WED JUL 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE GREAT
LAKES REGION AND INTERACTS WITH A MOIST AND UNSTABLE AIR MASS. AREAS
ALONG AND SOUTH OF INTERSTATE 96 ARE UNDER A MODERATE RISK OF SEVERE
WEATHER. AREAS NORTH OF INTERSTATE 96 ARE UNDER A SLIGHT RISK.
DAMAGING WINDS WILL BE THE MAIN THREAT WITH LARGE HAIL POSSIBLE. THE
MAIN THREAT OF SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT.
STORM MOTION WILL BE TOWARD THE EAST AT AROUND 20 MPH.
HEAT INDICES MAY EXCEED 90 DEGREES THIS AFTERNOON INLAND FROM LAKE
MICHIGAN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT PUSHING INTO THE REGION FROM THE NORTH ON THURSDAY AND
THURSDAY NIGHT COULD GENERATE A FEW SCATTERED THUNDERSTORMS. THE
STORM PREDICTION CENTER HAS PLACED THE AREA SOUTH OF A LINE FROM
WHITEHALL TO MOUNT PLEASANT IN THE SLIGHT RISK FOR SEVERE WEATHER.
HEAT INDICES MAY EXCEED 90 DEGREES AGAIN ON THURSDAY.
TRANQUIL WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...AND THURSDAY.
MEADE NJJ
In the hours before
Special weather statement, Jul 21, 2:47 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EDT WED JUL 21 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-220200-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
347 PM EDT WED JUL 21 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
BEACHLERThunderstorm Wind, Ottawa
- When
- July 21, 4:04 PM EST
- Where
- Ottawa County, Zeeland
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.167, -85.717
An emergency manager four miles east of Zeeland reported a 60 m.p.h. wind gust.
Hail, Kent
- When
- July 21, 4:10 PM EST to 4:23 PM EST
- Where
- Kent County, Sparta
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.817, -85.733
Three quarters inch diameter hail was reported three miles southwest of Sparta. A wind gust to 60 m.p.h. was reported two miles southwest of Comstock Park.
Thunderstorm Wind, Kent
- When
- July 21, 4:32 PM EST to 4:40 PM EST
- Where
- Kent County, Byron Center
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.250, -85.300
Several trees were blown down across Kent county.
Thunderstorm Wind, Montcalm
- When
- July 21, 4:45 PM EST
- Where
- Montcalm County, Gowen
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.683, -85.633
Numerous trees were blown down in and near Gowen.
Thunderstorm Wind, Allegan
- When
- July 21, 4:50 PM EST
- Where
- Allegan County, Wayland
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.050, -85.267
Numerous power lines were blown down in Wayland.
Thunderstorm Wind, Ionia
- When
- July 21, 4:50 PM EST to 5:00 PM EST
- Where
- Ionia County, Smyrna
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.600, -84.767
Law enforcement reported that numerous trees were blown down two miles east of Smyrna and five miles south of Orleans.
Thunderstorm Wind, Isabella
- When
- July 21, 5:15 PM EST to 5:20 PM EST
- Where
- Isabella County, Mt Pleasant
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.433, -85.367
Trained spotters reported several trees were blown down in Mt. Pleasant.
Thunderstorm Wind, Barry
- When
- July 21, 5:25 PM EST
- Where
- Barry County, Hickory Corners
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.833, -86.033
The public reported several trees were blown down two miles north of Hickory Corners.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Puerto Rico, July 21, 2004$15 million · 50 kt wind · 1 event
- Damaging Wind in South Dakota, July 21, 2004$200,000 · 78 kt wind · 1 event
- Damaging Winds in Wisconsin, July 21, 2004$70,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 21, 2004$45,000 · 65 kt wind · 3 events
- Damaging Winds in Indiana, July 21, 2004$23,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Minnesota, July 21, 2004$20,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Illinois, July 21, 200460 kt wind · 18 events
- Marine Thunderstorm Winds in Lake Michigan, July 21, 2004$20,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 21, 200460 kt wind · 11 events
- Flash Flood and Hail in Indiana, July 21, 20041 in hail · 10 events
- Wildfire in California, July 21, 20041 injured · 1 event
- Tornadoes and Damaging Winds in Michigan, July 21, 2004F0 · 8 events